Q: When SSRI Wears Off, Will Rages Subside?
My 12 yr old son, had a 4-6 week history of moodiness; sadness; lethargy; loss
of energy; depressed; which eventually led to school avoidance; school
refusal...my husband has bipolar...we saw a psychologist, who recommended a
psych eval..the psych MD started Zoloft and xanax for anxiety...after 4wks on
zoloft, he continued to get worse...he was no longer able to go to school; he
would not come out of his room...refused to change clothes; brush teeth etc...at
4 wks on zoloft; the psychiatrist said we should consider a mood stabilizer (trileptal
along with xanax), since his symptoms have worsened, and see what that
does...especially with family hx of bipolar. we started trileptal/ dc'd zoloft,
and during this time, he started "raging" going into a rage of anger and
frustration; throwing things in his room; punching the walls...and worse,
refusing all treatment, meds and therapy....after being on several websites and
reviewing the FDA warning on SSRIs; i am convinced this is a SSRI induced
mania...my question is: he is refusing any medications...how long cani expect
the rages to continue? ...if they are a result of the zoloft, is there a chance
the raging will subside after the SSRI effect wears off, without any treatment?
...I hate to proceed with involuntary hospitalization for my precious son,
during his rages, he is vicious toward me, blaming me directly for all that has
happened, and he no longer trusts me and any communication has shut down.....
Dear Ms. B --
As many mothers might feel they should, you sound as though you are personally
taking responsibility for deciding things like whether he should get
hospitalized. So let me begin by reminding you that you may also use the doc's
you get involved to help make that decision, and that some people might even
just turn that decision over to the doctor and her/his staff (e.g. including an
inpatient team). Not that you should or have to, but you could.. In
other words, you don't have to figure this out yourself, alone; it might even be
better not to. Just in case that's what you feel like you must do, as again I
think is entirely understandable.
As for whether Zoloft caused this episode, or whether
things were headed this way anyway; or whether Zoloft might have accelerated or
triggered something; or even whether it might have been the stopping of Zoloft
that is associated with the current worsening (so called
"antidepressant-discontinuation-induced mania"); it would be impossible to be
certain. We face the same dilemma when someone comes in to the hospital after
using cocaine or methamphetamine, and they're manic: was it from the drugs?
would it have been happening anyway?
And how long can one expect symptoms to continue? How
about if we somehow magically knew for certain that the Zoloft or its
discontinuation was the cause? Even then we can not answer this second
question either. Perhaps an underlying potential for worsening was triggered
and will now go forward on its own; or perhaps after a period of time, things
will settle down and no medication would be needed to prevent recurrence either
(a third question that may come up down the road). Sorry to be so useless in
addressing your obviously important questions.
Published September, 2004